Colorado, 2004

Hail and Damaging Wind in Colorado, May 20, 2004

May 20, 2004 · NWS PUB · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 20, 1:00 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, May 20, 1:00 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU MAY 20 2004

...SHORT TERM...
(TONIGHT AND FRIDAY)

...FIRE WEATHER AND PLAINS THUNDERSTORM POTENTIAL THE CONCERNS...

TONIGHT...THUNDERSTORMS HAVE DEVELOPED AHEAD OF AN UPPER LEVEL
VORTICITY CENTER AND WILL PERSIST INTO LATE EVENING ACROSS THE
EASTERN PLAINS. SURFACE DEW POINTS EAST OF THE MOUNTAINS REMAIN IN
THE UPPER 40S AND 50S WHICH WILL ALLOW SOME THUNDERSTORMS TO PRODUCE
HEAVY RAIN AND STRONG GUSTY WINDS. THE UPPER LEVEL WIND FIELD MAY
PROVIDE SUFFICIENT WIND SHEAR TO PRODUCE AN ISOLATED SEVERE
THUNDERSTORM OR TWO. THE VORTICITY CENTER IS EXPECTED TO MOVE OUT OF
THE AREA BY MIDNIGHT...AND THE THREAT OF THUNDERSTORMS IS EXPECTED TO
END AROUND THAT TIME.

STRONG SURFACE WINDS ACROSS THE MOUNTAIN AREAS...WITH VERY LOW
HUMIDITIES...WILL KEEP THE RED FLAG WARNING IN EFFECT UNTIL 9 PM
THIS EVENING.

FRIDAY...DRIER AIR IS EXPECTED TO MOVE INTO THE PLAINS AREA. STRONG
GUSTY WINDS AND HUMIDITIES BELOW 15 PERCENT ARE EXPECTED AFTER
10 AM...AND CONTINUING THROUGH 9 PM ACROSS THE ENTIRE CWA. THEREFORE
WILL CONTINUE A FIRE WEATHER WATCH FOR ANTICIPATED CONDITIONS WITH
THIS FORECAST. -JKH-

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

MAIN CONCERNS ARE THE CONTINUATION OF WINDY AND DRY PATTERN
THROUGH THE PERIOD WITH RESULTING EFFECTS ON FIRE WEATHER CONCERNS...

FRI NIGHT AND SAT...WESTERN US TROF WILL WEAKEN AND LIFT NORTHWARD
ACROSS AREA THROUGH THIS PERIOD. UPPER JET WILL EXTEND ALONG
SOUTHERN SECTIONS OF FCST AREA DURING THE AFTN...BRINGING WINDY
CONDITIONS TO MUCH OF THE FCST AREA.  H7 TEMPERATURES COOL SOME AS
UPPER TROF MOVES OVERHEAD...AND ALTHOUGH WIND SPEEDS SHOULD HAVE NO
TROUBLE MAKING RED FLAG CRITERIA...AND DEW POINTS WILL BE IN THE
TEENS AND SINGLE DIGITS...RELATIVE HUMIDITIES (ESPECIALLY ACROSS THE
WRN AREAS MAY BE RIGHT AROUND 15-20%.  EASTERN AREAS WILL PROBABLY
BE DRY ENOUGH TO WARRANT ANOTHER POTENTIAL RED FLAG DAY.  GIVEN
SOME UNCERTAINTY ON HOW MUCH OF A COOL DOWN CAN BE EXPECTED (MAINLY
IN THE WEST)...AND BUSY WEATHER IN SHORT TERM...WILL HOLD OFF ON
ISSUING A FIRE WEATHER WATCH UNTIL THREAT AREA IS MORE CERTAIN.
HOWEVER...RED FLAG CRITERIA LOOKS TO BE HIGHLY POSSIBLE FOR AT LEAST
THE EASTERN HALF OF THE DISTRICT ON SATURDAY. HAVE ADDED SOME
ISOLATED POPS TO WRN AND NRN SECTIONS OF THE FCST AREA SAT AFTN...
AS BOTH ETA/GFS INDICATE A LAYER OF MID AND HIGH BASED MOISTURE...
HOWEVER THUNDERSTORMS WILL BE HIGH BASED...PRODUCING GUSTY WINDS BUT
LITTLE IF ANY RAINFALL.

STRONG WEST TO SOUTHWESTERLY FLOW ALOFT WILL REMAIN ACROSS THE AREA
THROUGH MUCH OF THE EXTENDED WITH UPPER JET AXIS ACROSS NM/AZ...
AND AT TIMES SRN CO.  THIS WILL BRING A CONTINUATION OF THE WINDY DRY
CONDITIONS THROUGH MUCH OF THE EXTENDED. HEIGHTS RISE OVER THE
AREA FOR SUNDAY AND MONDAY AS NEXT UPPER TROF DIGS SOUTHWARD
ALONG WEST COAST.  HAVE WARMED UP GRIDS FOR SUNDAY AND MONDAY. GFS
HINTS AT BRINGING A WEAK COLD FRONT INTO EASTERN SECTIONS OF THE FCST
AREA TUES...AND AGAIN WED AS NRN STREAM TROF MOVES INTO THE NRN HIGH
PLAINS TUES NIGHT. THIS COULD MEAN SLIGHTLY COOLER TEMPERATURES FOR
EASTERN AREAS BOTH THESE DAYS...AND HAVE MADE SOME MINOR TWEAKS TO
GRIDS. OTHERWISE...REMAINDER OF GRIDS LOOK ON TRACK.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 2100
TONIGHT FOR FIRE ZONES 220 TO 225 PLUS ZONES 229 AND 230. (ALL OF
SOUTH CENTRAL AND SOUTHEAST COLORADO MOUNTAINS AND HIGH VALLEYS PLUS
TRINIDAD AND WALSENBURG AREA FIRE ZONES) BELOW 8500 FEET...

...FIRE WEATHER WATCH 1000 TO 2100 FRIDAY FOR FIRE WEATHER ZONES 220
THROUGH 237 (ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO FIRE ZONES)
BELOW 8500 FEET...

&&
Hazardous weather outlook, May 20, 10:30 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT THU MAY 20 2004

COZ058>089-093>099-211300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1130 AM MDT THU MAY 20 2004

...RED FLAG WARNING IN EFFECT FOR TODAY FROM 1200 UNTIL 2100 LOCAL
FOR FIRE ZONES 220 THROUGH 225 AND ZONES 229 THROUGH 230...WHICH
INCLUDES ALL OF THE SOUTH CENTRAL AND SOUTHEAST COLORADO MOUNTAINS
AND HIGH VALLEYS BELOW 8500 FEET AND THE TRINIDAD AND WALSENBURG
AREAS...

...FIRE WEATHER WATCH IN EFFECT FOR FRIDAY FROM 1000 UNTIL 2100
LOCAL...FOR FIRE ZONES 220 THROUGH 237...WHICH INCLUDES ALL OF SOUTH
CENTRAL AND SOUTHEAST COLORADO BELOW 8500 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO 2
INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE AFTER 3
PM OVER THE EASTERN COLORADO PLAINS. THE BEST CHANCES OF SEVERE
THUNDERSTORMS WILL BE ALONG THE PALMER DIVIDE...AND NORTH AND EAST
OF A LINE FROM COLORADO SPRINGS TO LA JUNTA TO LAMAR. ANOTHER PRIME
AREA FOR SEVERE CONVECTION WILL BE ALONG AND EAST OF A LINE RUNNING
FROM LA JUNTA THROUGH KIM.  A MOIST LOW LEVEL UPSLOPE FLOW WILL
CONTINUE ACROSS EASTERN COLORADO TODAY...WITH THE AIR MASS BECOMING
VERY UNSTABLE BY AFTERNOON ACROSS THE PLAINS.  STORMS WHICH DO
DEVELOP THIS AFTERNOON WILL MOVE EAST ACROSS THE MOIST LOW LEVEL
ENVIRONMENT OF THE PLAINS THIS EVENING...AND INTO WESTERN KANSAS
OVERNIGHT.

IN ADDITION TO THE SEVERE THREAT...FIRE DANGER REMAINS HIGH TODAY.
SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 15 TO 30 MPH WITH A FEW
GUSTS TO AROUND 40 MPH...WITH THE STRONGEST GUSTS OVER THE MOUNTAINS
AND HIGH VALLEYS. TEMPERATURES ACROSS THE SOUTHEAST PLAINS ARE
EXPECTED TO RISE INTO THE 80S...WITH 70S AND 80S ACROSS THE MOUNTAIN
AREAS BELOW 8500 FEET.  THIS WILL RESULT IN RELATIVE HUMIDITIES
BELOW 15 PERCENT. THE COMBINATION OF HIGH WINDS...LOW RELATIVE
HUMIDITIES...AND DRYING FUELS...WILL PRODUCE THE POTENTIAL FOR
FAST RATES OF FIRE SPREAD. THE MOST VOLATILE AREA FOR FIRE STARTS
WILL BE ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS AND THE
SAN LUIS VALLEY BELOW 8500 FEET WHERE FUELS ARE THE DRIEST.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
EASTERN MOUNTAINS...AS A WEAK UPPER LEVEL DISTURBANCE AND MOISTURE
MOVE ACROSS THE AREA. HOWEVER...MORE WIND THAN RAIN IS EXPECTED WITH
ANY SHOWERS OR THUNDERSTORMS WHICH DEVELOP OVER THE MOUNTAINS...AS
LOW LEVEL MOISTURE REMAINS LIMITED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE TO BE THE MAIN
CONCERN THROUGH THE PERIOD...AS WARM...DRY...AND WINDY CONDITIONS
PERSIST. THE BEST CHANCES OF REACHING CRITICAL FIRE WEATHER
CONDITIONS WILL BE FRIDAY...AS SUSTAINED SOUTHWEST WINDS OF 20 MPH...
WITH GUSTS TO 35 MPH...DEVELOP ACROSS THE AREA. SIMILAR CONDITIONS
MAY REDEVELOP ON SATURDAY. TEMPERATURES WILL COOL SLIGHTLY FOR THE
WEEKEND...HOWEVER DRY AND WINDY WEATHER WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING OVER THE EASTERN
PLAINS.

LW

The radar

The Pueblo radar (KPUX), 143 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prowers

When
May 20, 3:55 PM MST
Where
Prowers County, Lamar
Measured
61 kt (70 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
38.083, -102.617

Hail, Prowers

When
May 20, 4:11 PM MST to 4:16 PM MST
Where
Prowers County, 1 mi N of Lamar
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -102.617

Hail, Kiowa

When
May 20, 4:45 PM MST to 4:50 PM MST
Where
Kiowa County, 9 mi N of Brandon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -102.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398249, 5398250, 5398251.